Kentucky, 2005

Hail in Kentucky, August 5, 2005

August 5, 2005 · NWS RLX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 5, 4:12 PM EST, 19 minutes earlier.

Area forecast discussion, Aug 5, 4:12 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
512 PM EDT FRI AUG 5 2005

.SHORT TERM (REST OF TONIGHT)...

QUICK UPDATE FOR TO UP POPS TO LIKELY IN THE SHORT TERM FOR
CONVECTION MOVING INTO CWA FROM THE WEST. OTHERWISE EVERYTHING
ELSE LOOKS ON TRACK ATTM.

&&

.PREVIOUS DISCUSSION...
(ISSUED 310 PM EDT FRI AUG 5 2005)

LONG TERM (SATURDAY THROUGH FRIDAY)...

MODELS STILL HAVE THE FRONT STALLING SOUTH OF CRW. THINK IT MAY DO
ONE OF THE TYPICAL JUMPS SATURDAY MORNING WHERE IT APPEARS TO
DROP SOUTH SUDDENLY ONCE DAYTIME MIXING GETS GOING. EXPECT THE
FRONT TO HANG UNTIL AT LEAST SUNDAY...WHERE IT WILL EITHER WASH
OUT OR LIFT BACK NORTH AS A WEAK WARM FRONT. EITHER WAY...HIGH OFF
OF ATLANTIC SEABOARD WILL HELP GENERATE SOUTHEAST FLOW...WHICH
WILL FAVOR THE HIGHER POPS ALONG THE EAST-FACING SLOPES. KEEPING
POPS CHANCY AS LARGE-SCALE SUPPORT CONTINUES TO BE LACKING.
ALSO...COVERAGE WILL FOLLOW A DIURNAL PATTERN...BEST DURING THE
AFTERNOON.

SUNDAY WILL BE SIMILAR TO SATURDAY...BUT AS WHAT REMAINS OF FRONT
BEGINS TO LIFT BACK NORTHWARD...MOISTURE RETURNS ALLOWING
SLIGHTLY BETTER COVERAGE IN OHIO. STILL BEST COVERAGE EARLY WITH
THE BOUNDARY ITSELF. WITH NO FOCUSING MECHANISM ON
MONDAY...PRECIPITATION WILL FOLLOW AN ALMOST PURE DIURNAL PATTERN
WITH THE MOUNTAINS HAVING THE BEST CHANCES.

MAV HIGHS LOOK TOO COOL FOR THE NEXT COUPLE OF DAYS...WENT CLOSER
TO FWC. WENT WITH A BLEND ON LOW TEMPERATURES.

GENERALLY RAN WITH HPC THINKING FOR DAYS 4-7. BERMUDA HIGH SETUP
FOR NEXT WEEK...WITH A SHORTWAVE ROTATING ACROSS THE AREA TUESDAY
AND WEDNESDAY...BRINGING SCATTERED STORMS. MORE ISOLATED COVERAGE
THURSDAY AND FRIDAY AS RIDGE BUILDS AND CAPPING BECOMES MORE OF AN ISSUE.

PREVIOUS DISCUSSION...
(ISSUED 235 PM EDT FRI AUG 5 2005)

SHORT TERM (THROUGH TONIGHT)...

COLD FRONT HAS NOT MADE MUCH PROGRESS SOUTHWARD BUT IS SLOWLY
SINKING.  AS THE AIRMASS IS BECOMING MORE UNSTABLE...SOME POP UP
SHOWERS ARE DEVELOPING SOUTH OF THE MAIN CLOUD SHIELD.  MODELS DO
NOT SHOW MUCH HAPPENING ALONG THE FRONT OVERNIGHT AND I TEND TO
THINK THERE WILL NOT BE MUCH EITHER.  THERE IS LITTLE UPPER SUPPORT
TO ACT ON THE FRONT AND THINK ONCE THE LOSS OF HEATING TAKES
PLACE...THERE WILL NOT BE MUCH TO DRIVE CONTINUED CONVECTION.  WILL
CARRY CHANCE POPS OVERNIGHT WITH HIGHEST POPS ALONG THE FRONT.

TEMPERATURES ARE TRICKY WITH ALOT OF CLEAR SKIES ACROSS THE
SOUTHEASTERN CWA RIGHT NOW.  POOLING OF DEWPOINTS ALONG THE FRONT
WOULD SUGGEST GOING ABOVE MOS OVERNIGHT AND HAVE LEANED MORE TOWARD
THE ETA MOS.  CLOUD COVER WILL HELP KEEP TEMPS A BIT WARMER AS WELL.

PREVIOUS DISCUSSION...
(ISSUED 135 PM EDT FRI AUG 5 2005)

AVIATION...

FRONTAL BOUNDARY NEARLY STATIONARY JUST NORTH OF THE CWA.  VFR
CONDITIONS TO PREVAIL...WITH SPOTTY MVFR VISIBILITIES DUE TO HAZE.
CANNOT RULE OUT A THUNDERSTORM WITH AN UNSTABLE AIR MASS
DEVELOPING.  NOT REALLY MUCH LOW CLOUDS ALONG OR BEHIND THE FRONT SO
AM NOT PLAYING LOW STRATUS OVERNIGHT.  THINK THERE WILL BE SOME
MINOR FOG AGAIN TONIGHT AS FRONT TRIES TO SLIDE SOUTH VERY SLOWLY.
POPS DO NOT WARRANT MENTIONING PRECIP IN TAFS AND THEREFORE NONE IS
MENTIONED ALTHOUGH THERE COULD BE A POP UP SHOWER OR THUNDERSTORM.

PREVIOUS DISCUSSION...
(ISSUED 1025 AM EDT FRI AUG 5 2005)

SHORT TERM (REST OF TONIGHT)...

BASED ON WINDS...THERMAL ANALYSIS AND LAPS ANALYSIS...LOOKS LIKE THE
FRONT IS CURRENTLY EXTENDING FROM SOUTHEAST MISSOURI THROUGH SOUTH
CENTRAL OHIO INTO CENTRAL NEW YORK.  DEWPOINTS HAVE BEEN POOLING
ALONG THE BOUNDARY WITH DEWPOINTS NEAR 70 DEGREES.  WEAK FLOW ALOFT
WILL LEAD TO SLOW MOVING STORMS AND POTENTIAL FOR TRAINING STORMS IS
HIGH.  HPC HAS SHOWN CONCERN FOR LOCALLY HEAVY RAIN AND WE SHARE
THIS CONCERN.  HOWEVER...THE AREA HAS BEEN FAIRLY DRY WITH THE
RECENT HEAT AND DO NOT FEEL ANY WATCH IS WARRANTED AT THIS POINT.

WILL UPDATE FORECAST TO REFLECT LOWER TEMPS ACROSS THE NORTH WHERE
PRECIPITATION IS ONGOING AND EXPECTED TO CONTINUE FOR SEVERAL HOURS
WHILE RAISING TEMPS ACROSS THE SOUTH A BIT WHERE A STRONGER CAP
RESIDES AND SHOULD ALLOW FOR MORE SUN.  ALSO BUMPING UP POPS TO
LIKELY ACROSS THE NORTH AND ALSO HIGHER CHANCES ACROSS THE CENTRAL
AND SOUTHERN ZONES...THINKING THERE WILL BE SOME CONVECTION FORMING
ALONG THE DIFFERENTIAL HEATING BOUNDARY FROM THE CLOUDS.

PREVIOUS DISCUSSION...
(ISSUED 345 AM EDT FRI AUG 5 2005)

LONG TERM (TONIGHT THROUGH THURSDAY)...

HAVE PRIMARILY WORKED WITH OR MADE CHANGES THROUGH MONDAY.  AFTER
THE ATTEMPTED PASSAGE OF THE COLD FRONT LATE TODAY INTO THE
OVERNIGHT HOURS.  IT WILL REMAIN STUCK ACROSS OUR SOUTHEAST.  THIS
WILL ACT AS A FOCUS FOR AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH
THE WEEKEND...AS IT WILL BE DIFFICULT TO RULE OUT 20 TO 30 POPS.
OTHER CHANGES WERE MINIMAL...WITH A SLIGHT INCREASE IN TEMPS OVER
THE NEXT 3-4 PERIODS.

ANOTHER GENERAL AREA OF HIGH PRESSURE WILL SETTLE INTO THE CENTRAL
APPALACHIANS AND MIDDLE OHIO VALLEY FOR THE START OF THE WORK
WEEK....WITH SLIGHT RIDGING TO ZONAL FLOW ALOFT.  THIS SFC HIGH WILL
SLOWLY PUSH EASTWARD TOWARDS TUESDAY...WITH A BETTER CHANCE OF
PRECIPITATION POSSIBLY ENCROACHING THE CWA BY MID WEEK.  WILL HAVE
TO SEE HOW THIS MID WEEK FEATURE PLAYS OUT IN FUTURE MODEL RUNS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...JS
Hazardous weather outlook, Aug 5, 9:20 AM EST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1020 AM EDT FRI AUG 5 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-060800-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
1020 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL BE SEEN TODAY ACROSS
SOUTHEAST OHIO...PLUS NORTHERN INTO CENTRAL COUNTIES OF WEST
VIRGINIA.  THE SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO
SINK FURTHER SOUTH...TOWARD NORTHEAST KENTUCKY AND SOUTHERN WEST
VIRGINIA...LATE TODAY INTO THE OVERNIGHT HOURS.

MOST AREAS CAN HANDLE 2 TO 3 INCHES OF RAIN.  OF COURSE...THOSE
RAIN AMOUNTS WOULD STILL GENERATE THE USUAL STREET AND POOR
DRAINAGE FLOODING.

THERE IS THE POSSIBILITY THAT A FEW DRAINAGE BASINS COULD BE FAVORED
WITH REPETITIVE SHOWERS...SO THE NATIONAL WEATHER SERVICE WILL BE
MONITORING FOR THE POSSIBILITY OF HIGHER RAIN AMOUNTS. IF SO...
FLOOD WATCHES OR FLASH FLOOD WARNINGS COULD BE ISSUED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KTB

In the hours before

Special weather statement, Aug 5, 2:51 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
351 PM EDT FRI AUG 5 2005

KYZ101>103-OHZ066-067-075-083>087-052200-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-JACKSON-VINTON-MEIGS-
GALLIA-LAWRENCE-
INCLUDING THE CITIES OF...FLATWOODS...RUSSELL...RACELAND...
GRAYSON...OLIVE HILL...ASHLAND...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...MALTA...STOCKPORT...ATHENS...
JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...GALLIPOLIS...
IRONTON...SOUTH POINT
351 PM EDT FRI AUG 5 2005

THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED TO DEVELOP OVER
SOUTHEASTERN OHIO AND NORTHEASTERN KENTUCKY LATER THIS
AFTERNOON...AND DRIFT ONLY SLOWLY EASTWARD. THIS AREA HAS BEEN HOT
AND DRY RECENTLY SO THAT THE GROUND CAN TOLERATE A HEAVY RAIN FOR
A PERIOD OF TIME. HOWEVER...THE POTENTIAL FOR WATER PROBLEMS IN
THIS AREA WILL BE INCREASING IF THE STORMS REMAIN OVER THE SAME
AREA FOR A LONG ENOUGH PERIOD OF TIME. THERE ARE NO WATCHES OR
WARNINGS CURRENTLY IN EFFECT...BUT THE NATIONAL WEATHER SERVICE
WILL MONITOR THE SITUATION CLOSELY.

JMV

The radar

The Jackson,KY radar (KJKL), 88 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carter

When
August 5, 4:31 PM EST
Where
Carter County, Grayson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.333, -82.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470966.